1. Health

Discuss in my forum

Nancy Schimelpfening

Possible Mechanism Found for Depression-Accutane Link

By November 20, 2007

Follow me on:

A study published in Experimental Biology and Medicine offers a possible explanation for how the acne drug Accutane (isotretinoin) may cause depression. The authors speculate that it decreases the availability of serotonin, a neurotransmitter which is believed to be involved in the regulation of mood.

Using cell cultures, scientists from the University of Bath (UK) and University of Texas at Austin (USA) were able to observe the effect of the drug on serotonin-producing cells. They found that the cells significantly increased production of proteins and cell metabolites that are known to reduce the availability of serotonin. A reduction in serotonin, say the scientists, could be a cause of depression in patients using the drug.

Accutane is a drug that is used to treat severe acne. It has been associated with several serious side-effects, such as increased depression and suicide attempts as well as birth defects if taken during pregnancy.

More information about Accutane is available from our Dermatology Guide Heather Brannon.

Comments
December 14, 2011 at 3:27 am
(1) rizwan hafeez says:

but how decrease in serotonin or other Amine concdentaration cause depression

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.